New York, 2012

Damaging Winds in New York, July 7, 2012

July 7, 2012 · NWS OKX · 2 events in 1 county or zone

A passing cold front triggered an isolated severe storm which impacted Suffolk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front triggered an isolated severe storm which impacted Suffolk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 7, 6:57 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 7, 6:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
757 PM EDT SAT JUL 7 2012

.SYNOPSIS...
A COLD FRONT PASSES THROUGH TONIGHT AND STALLS TO THE SOUTH THROUGH
THE WEEK. WEAK HIGH PRESSURE PUSHES IN FROM THE WEST...WHILE
MULTIPLE WEAK WAVES ARE EXPECTED TO RIDE ALONG THE STALLED FRONT.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
HAVE ALLOWED SVR TSTM WATCH TO EXPIRE AT 7PM WITH MAIN CLUSTER OF
STORMS PASSING JUST TO OUR SOUTH. WDLY SCT CELLS ACROSS CT AND
SOUTH CENTRAL NY STATE WILL TRACK SE THIS EVE...HOWEVER
INSTABILITY IS WANING WITH THE LOSS OF HEATING. ATMOSPHERE NEVER
REALLY RECOVERED FROM THE FIRST BATCH OF SHOWERS/TSTMS THAT MOVED
THROUGH LATE THIS MORNING/EARLY AFTN AND BEST INSTABILITY/THETA E
ADVECTION REMAINED S OF THE CWA. HAVE KEPT LOW CHC SHRA/TSRA WITH
GUSTY WINDS FOR A FEW MORE HOURS THIS EVENING...BUT THREAT IS
DECREASING. ADJUSTMENTS TO HOURLY T/TD/SKY BASED ON LATEST
OBS/TRENDS.

A POST FRONTAL TROUGH COULD KEEP SOME LINGERING SHOWERS/TSTORMS IN
THROUGH THE EARLY MORNING HOURS.

TEMPS WILL REMAIN ABOVE NORMAL FOR ONE MORE NIGHT WITH THE 925MB
SLOW TO DIMINISH BEHIND THE FRONT. GUIDANCE IN GENERAL AGREEMENT FOR
TEMPS TONIGHT...SO WENT WITH A MET/MAV BLEND.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
THE COLD FRONT PUSHES THROUGH THE CWA DURING THE NIGHT...BUT THEN
STALLS JUST TO THE SOUTH...LINGERING BACK INTO THE MID ATLANTIC
STATES. THIS PROVIDES SOME GOOD NEWS TO THE NORTHEAST AS NORTHERLY
TO NORTHWESTERLY FLOW BEHIND THE FRONT ENABLES COOLER TEMPS TO
FINALLY BEING MOVING IN...WITH 850MB SLOWLY DIMINISHING DURING THE
DAY SUNDAY...DROPPING TO THE LOWER TEENS. THERE REMAINS THE
POTENTIAL FOR SOME LINGERING SHOWERS AND THUNDERSTORMS EARLY
TOMORROW MORNING...BUT OTHERWISE...EXPECTING A FAIRLY DRY IN
STORE WITH ANY SHOWER/TSTORM DEVELOPMENT EXPECTING TO STAY ALONG
THE FRONT TO THE SOUTH. SKIES WILL BE SLOW TO CLEAR AS WELL IN THE
MORNING...BUT WITH THE DRIER AIR MAKING ITS WAY IN...SHOULD SEE
PARTLY CLOUD SKIES IN THE AFTERNOON. THIS WILL ENABLE TEMPS TO
WARM INTO THE 80S AND 90S...BUT WITH DEW PTS CONTINUALLY
DROPPING...NOT EXPECTING MUCH WITH HEAT INDICES...AND ESP NOT
EXPECTING ANY FURTHER HEAT RELATED ADVISORIES/WARNINGS.

THE COLD FRONT REMAINS TO THE SOUTH TOMORROW NIGHT...WHILE HIGH
PRESSURE BUILDS IN FROM THE WEST. DRY CONDITIONS CONTINUE...WITH
ONLY THE SLIGHT CHC OF PRECIP IN THE FAR SOUTHERN PORTIONS OF THE
OCEAN WATERS AND NOTHING ON LAND. MOST AREAS SHOULD SEE PARTLY
CLOUD SKIES UNDER UPPER LEVEL SUBSIDENCE...WITH SOUTHERN AREAS POSSIBLY
SEEING MOSTLY CLOUDY CONDITIONS AS CLOUD DEBRIS FROM THE STORMS
OVER THE MID ATLANTIC STATES EDGE IN.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
GOOD AGREEMENT IN THE LONG TERM THROUGH WEDNESDAY NIGHT...THEN
MODELS DIVERGE. UPPER LEVEL TROUGH SETTLES AND AMPLIFIES SLIGHTLY
OVER THE NORTHEAST AND MID-ATLANTIC WHILE COLD FRONT REMAINS STALLED
TO THE SOUTH OF THE CWA FOR MUCH OF THE LONG TERM PERIOD. WEAK AREAS
OF LOW PRESSURE WILL RIDE ALONG THIS BOUNDARY REMAINING OFFSHORE
THROUGH WEDNESDAY NIGHT. THE MAIN DIFFERENCE BETWEEN THE 00Z ECMWF
AND THE 12Z GFS IS THAT THE GFS BRINGS A SLIGHTLY STINGER LOW
PRESSURE CLOSER TO THE COAST WEDNESDAY NIGHT INTO THURSDAY. THIS IS
MUCH SLOWER THAN THE MORE PROGRESSIVE ECMWF. THIS SURFACE LOW IS IN
RESPONSE TO A CUT OFF LOW THAT BEGINS TO DEVELOP ALONG THE SOUTHERN
EDGE OF THE UPPER TROUGH OVER THE OHIO VALLEY IN THE GFS WHILE THE
ECMWF LIFTS THE UPPER TROUGH OUT OF THE AREA. DUE TO THE
UNCERTAINTY...KEPT SLIGHT CHANCE POPS IN THE FORECAST FOR WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT MOVES SLOWLY ACROSS THE AREA OVERNIGHT AND SETTLES JUST
TO THE SOUTH SUNDAY.

GENERALLY VFR CONDITIONS EXPECTED AS ANY LEFTOVER ISOLATED
CONVECTION DIMINISHES IN COVERAGE TONIGHT. VFR SUNDAY WITH SC AND
AC CLOUDS...MAINLY IN THE MORNING. CLEARING IN THE AFTERNOON.

WINDS WILL BE LIGHT THIS EVENING...THEN TURN TOWARD THE
NORTH/NORTHWEST LATER THIS EVENING AND OVERNIGHT. SPEEDS REMAIN
LIGHT.

ON SUNDAY...LIGHT NORTH WINDS IN THE MORNING INCREASE TO 10 TO 15
KTS DURING THE AFTERNOON AS THEY TURN BACK TOWARD THE NORTHWEST. A
GUST OR TWO IS POSSIBLE DURING THE AFTERNOON...BUT ANY GUSTS
SHOULD REMAIN BELOW 20 KTS.

OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...
.SUNDAY NIGHT THROUGH THURSDAY...VFR.

&&

.MARINE...
WDLY SCT SHOWERS/TSTMS THIS EVE...STRONGEST OVER THE WESTERN OCEAN
WATERS NEXT FEW HOURS. CONDITIONS ARE EXPECTED TO REMAIN BELOW SCA
CRITERIA THROUGH THE END OF THE WEEKEND.

QUIET CONDITIONS MONDAY THROUGH WEDNESDAY MORNING WITH HIGH
PRESSURE IN CONTROL. WINDS WILL REMAIN BELOW SCA CRITERIA...THOUGH
WAVES BUILD TO 5 FT WEDNESDAY NIGHT WITH AS AN ONSHORE FLOW
DEVELOPS.

&&

.HYDROLOGY...
LESS THAN A QUARTER OF AN INCH OF RAINFALL IN LINGERING
SHOWERS/TSTMS THIS EVE. NO HYDROLOGY ISSUES ARE EXPECTED.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 7, 6:17 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
717 PM EDT SAT JUL 7 2012

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-082330-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
717 PM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 7, 2:34 PM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
334 PM EDT SAT JUL 7 2012

NYZ067-072015-
ORANGE-
334 PM EDT SAT JUL 7 2012

...STRONG THUNDERSTORM WILL IMPACT SOUTHERN ORANGE COUNTY...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HIGHLAND LAKE...OR 16 MILES
NORTHWEST OF MILFORD...AND MOVING SOUTHEAST AT 55 MPH.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7475 4150 7467 4138 7414 4120 7435
      4135 7468 4138 7471 4140 7475 4142 7474
      4144 7476 4149 7476
Special weather statement, Jul 7, 5:53 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
653 PM EDT SAT JUL 7 2012

CTZ005>007-010-011-080000-
NORTHERN FAIRFIELD-NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-SOUTHERN
MIDDLESEX-SOUTHERN NEW HAVEN-
653 PM EDT SAT JUL 7 2012

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...MIDDLESEX AND NEW
HAVEN COUNTIES...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF DANBURY...AND MOVING EAST AT
50 MPH.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4157 7346 4150 7343 4152 7339 4148 7333
      4150 7333 4152 7316 4139 7239 4125 7247
      4126 7249 4125 7255 4127 7262 4124 7269
      4125 7273 4123 7276 4126 7278 4124 7290
      4128 7292 4124 7296 4142 7354 4158 7352
Special weather statement, Jul 7, 7:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
858 PM EDT SAT JUL 7 2012

NYZ078>081-080200-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
858 PM EDT SAT JUL 7 2012

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF NORTHPORT...AND MOVING EAST
AT 45 MPH.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4086 7239 4075 7279 4090 7343 4096 7340
      4093 7335 4091 7321 4093 7316 4097 7317
      4098 7312 4097 7274 4099 7263 4103 7254
      4103 7244 4099 7243 4099 7247 4096 7244
      4096 7240 4099 7238 4103 7241 4100 7235

The radar

The Brookhaven radar (KOKX), 9 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk

When
July 7, 8:30 PM EST
Where
Suffolk County, 1.77 mi NNE of Coram Airpark Arpy
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.892, -72.964

Wires were reported down on Middle Island Boulevard in Middle Island.

Thunderstorm Wind, Suffolk

When
July 7, 8:35 PM EST
Where
Suffolk County, 0.75 mi SSE of Westhampton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.809, -72.647

Trees and wires were reported down in Westhampton Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403284, 403285.